Well, I haven't posted for a while, but I have a pretty good reason.
When Dr. Pottinger told me I had fungus in my lungs I thought he meant Valley Fever, a nasty fungus that comes from the American Southwest, but I was wrong (and hunting for another reason to hate Arizona, as if somebody needed another one). It is a test for fungus, but for a type called aspergillum...the same sort of fungus that is in the same family as bread mold.
Anyhoo, this is most likely the cause of my inability to breathe. I was told to come into the hospital, where I would need to have something called a Picc line put in my arm so that I could start a regimin of anti-fungal medications. When? I asked. As soon as possible, I was told. So I shrugged, packed a small bag, and went to the University of Washington Medical Center.
...This is when the fun began.
First, they tried to put a Picc line in my right arm (they couldn’t use my left because I have a pacemaker on the left side). For those who don’t know what a Picc line is, it’s a semi-permanent IV line that’s usually used by cancer patients for delivery of chemotherapy, but is also used for delivering a long regimen of IV drugs (http://en.wikipedia.org/wiki/PICC_line
). How long, one might wonder? Well, it seems that fungus is very, VERY hard to kill, and the average amount of time one needs to be on anti-fungal meds is four months. Yes, you read that right. Anyway, after much poking and digging in my bicep, they found they couldn’t get a line in because I have transposition of the great vessels -- all my veins and arteries are backwards, so they had no idea where it could end up (and it could be in a potentially dangerous place).
With this discovery, they went to plan B, which was to put me on an oral medication called fluconazole (http://en.wikipedia.org/wiki/Fluconazole
). Fluconazole tends to fight with anti-arrhythmia drugs, so I had to be weaned off my Tikosyn and placed on an evil, evil heart drug called amiodarone (http://en.wikipedia.org/wiki/Amiodarone
), a drug that can cause lung damage, but something I was to be on temporarily. After several days of the changeover, they gave me my first dose of fluconazole, where I promptly went mad.
Well, it felt that way, at any rate. You see, one of the lesser talked about side-effects of fluconazole is something whimsically called “visual disturbances.” This is like calling Fat Man and Little Boy a pair of “incendiary devices.” Now, I’ve been on acid once, but it was nothing like this stuff. The hallucinations it generated were a constant, gibbering strobe light that was actually worse when I shut my eyes. Sleep was impossible, which didn’t help the situation. It took three days for the vile stuff to finally quit my system, and by the end I was having difficulty telling what was real and what was my imagination. Once the drug was out, I slept for a full twenty-four hours. I was getting very familiar with my damned hospital bed.
Since that plan didn’t work, the next was to go back to plan A, but with bigger guns. It took another three days (and several bouts of arrhythmia) to get me off amiodarone and back onto Tikosyn, and then I was wheeled off to an O.R. where something known as a Hickman line was placed in my body. A Hickman is like a Picc, in that it’s a large gauge IV line, but instead of entering through the arm it enters directly into the chest – where it tunnels under the skin and enters the jugular vein, terminating just above of the heart (http://en.wikipedia.org/wiki/Hickman_line
). Yes, it’s as gross as it sounds. It looks a little like a Harkonen heart-plug from “Dune,” and one has to take extreme care with it to avoid sending a subway car of infections to your heart. So, the line took and I was placed on a drug called amphotericin (http://en.wikipedia.org/wiki/Amphotericin
) and then sent home.
Having a Hickman line in my chest meant I needed to report back to the hospital every day to get my dose of meds. This wasn’t really a problem, as I was unemployed and still had COBRA health insurance. However, amphotericin is frighteningly toxic stuff and it has to be taken in a particular way. The nurses at the infusion clinic have nicknames for it such as “ampho-terrible” and “shake & bake,” because they have to shake up the medicine first and then internally roast the patient. So, one has to toke up on a huge amount of Benedryl and Tylenol beforehand so you can ride out the side effects, thus I was pretty stoned every morning while getting this stuff. Fifty cc’s of Benedryl directly injected into the bloodstream will make anybody loopy, and the infusion clinic has some very odd-sounding bells (for calling the nurses). These bells sound a bit like they’re underwater, so this combined with the Benedryl and several conked-out people arrayed in easy chairs made the infusion clinic seem like an opium den. So, I would drive to the hospital early in the morning, get doped up and sleep for several hours, then drive home and fall back asleep, then get up long enough to eat something and go back to bed and repeat this the next day.
This happened for most of December (the main reason for my not writing here), until one day the nurses were checking my heart rate and found that it had fallen through the floor. I had been feeling loopier than usual, so I had barely noticed, but having a heart rate of forty is really not a good thing. The nurse panicked and called his supervisor, who called *her* supervisor, who called a cardiologist, who promptly admitted me to the hospital. Well, I had spent Christmas in the hospital before, but that was twenty years ago and I’m an Atheist, so I wasn’t too bothered by it.
Anyway, after several tests they found that my creatinine, a chemical found in the blood, was quite high, meaning my kidneys weren’t working. This would also explain my feeling dippy, as having toxins in your blood that you would normally urinate out of the body will make you stupid. The amphotericin had shut my kidneys down, and the digoxin I had been taking was piling up in my system. Digoxin comes from digitalis, or foxglove, that old favorite toxin of Agatha Cristie, and it can cause your heart to stop if you’re not careful. So I was taken off of amphotericin, something I was infinitely grateful for, and put on a much milder drug called Micafungin (http://en.wikipedia.org/wiki/Micafungin
). Micafungin is something that is normally used to treat candida but is still effective against aspergillum. So after a couple of days of getting things straightened out in the hospital, I was sent back home.
Then my Hickman line got infected. *sigh*
So, *back* to the hospital I went. I was pumped full of antibiotics, which turned out to be overkill because the infection was a low-grade one, but the docs didn’t want to take any chances. After a few days of goofing off in my hospital room and watching too much Adult Swim on the Cartoon Network while we waited for my INR to reset (so I wouldn’t bleed too much), I was wheeled into an O.R. -- only to be wheeled back out when the fire alarm went off. They took my gurney out to a semi-outdoor rotunda area, and I swear, I have never been so cold in my damned life. It turned out the fire was in the pharmacy (must be the crack pipes), and when it was out I was wheeled back into the O.R. and they yanked my line. I was awake and saw the whole thing, so if you want the queasy details I’ll dole them out in vivid detail (two words: “blood” and “earthworm”).
So now I’ve settled into a daily regimen of getting micafungin pumped in through a regular peripheral IV port that gets moved around my arms every few days. So far my galactomannen has dropped from 3.0 to 1.5, but my infectious diseases doc thinks it’ll take the full four months. I’m apparently one of the few non-HIV, non-transplant, non-cancer patients to ever get aspergillosis, so they have no idea what’s going to happen. Bully for me, being a pioneer and all. So, we’ll see what the next few months bring. I can’t hold a regular job while this is going on, but my insurance is good until late 2008 and I have some paying freelance writing gigs lined up, so we’ll keep our fingers crossed.